Alert archive / Iowa / Tornado Warnings in 2007
Tornado Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2007, 4:53 PM CDT for Story County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2007, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 21, 2007, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 212153 TORDMX IAC169-212230- /O.NEW.KDMX.TO.W.0020.070621T2153Z-070621T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 453 PM CDT THU JUN 21 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... CENTRAL STORY COUNTY IN CENTRAL IOWA... * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR AMES...OR ABOUT 31 MILES NORTH OF DES MOINES...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... AMES BY 505 PM CDT... NEVADA BY 525 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 106 AND 121. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4217 9331 4191 9333 4191 9371 4212 9370 $$ JOHNSON
2 follow-up statements
000 WWUS53 KDMX 212204 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 503 PM CDT THU JUN 21 2007 IAC169-212230- /O.CON.KDMX.TO.W.0020.000000T0000Z-070621T2230Z/ STORY IA- 503 PM CDT THU JUN 21 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL STORY COUNTY... AT 459 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR AMES AIRPORT...OR ABOUT 27 MILES NORTH OF DES MOINES...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... NEVADA BY 515 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 106 AND 121. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. A TORNADO WAS REPORTED SOUTH OF NAPIER AT 458 REPORTED BY FIRE PERSONNEL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4217 9331 4191 9333 4191 9371 4212 9370 $$
000 WWUS53 KDMX 212225 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 526 PM CDT THU JUN 21 2007 IAC169-212236- /O.EXP.KDMX.TO.W.0020.000000T0000Z-070621T2230Z/ STORY IA- 526 PM CDT THU JUN 21 2007 ...THE TORNADO WARNING FOR CENTRAL STORY COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 524 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4217 9331 4191 9333 4191 9371 4212 9370 $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:10 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 21, 3:10 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU JUN 21 2007 .DISCUSSION... TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST WITH CHANCE POPS. && .AVIATION 22/18Z... PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH. & .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FORSTER/71/47/15 AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT THU JUN 21 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL REMAIN A THREAT AFTER MIDNIGHT. IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY. A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. IAZ070>073-081>086-092>097-221100- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT. THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. DONAVON/REV
In the hours before
Local storm report, Jun 21, 4:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL JEFFERSON 42.02N 94.38W
06/21/2007 E0.88 INCH GREENE IA LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Jun 21, 4:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ATLANTIC 41.40N 95.01W
06/21/2007 E0.88 INCH CASS IA TRAINED SPOTTER
0436 PM HAIL STUART 41.50N 94.32W
06/21/2007 E0.75 INCH ADAIR IA EMERGENCY MNGR
&&
MBAKERLocal storm report, Jun 21, 4:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO EAGLE GROVE 42.67N 93.90W
06/21/2007 WRIGHT IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN
&&
MBAKERLocal storm report, Jun 21, 4:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL GUTHRIE CENTER 41.68N 94.50W
06/21/2007 E0.50 INCH GUTHRIE IA TRAINED SPOTTER
0418 PM HAIL 9 S ANITA 41.31N 94.77W
06/21/2007 E0.88 INCH CASS IA TRAINED SPOTTER
&&
MBAKERLocal storm report, Jun 21, 4:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL STANHOPE 42.29N 93.79W
06/21/2007 E0.75 INCH HAMILTON IA TRAINED SPOTTER
&&
MBAKERLocal storm report, Jun 21, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL STANHOPE 42.29N 93.79W
06/21/2007 E0.75 INCH HAMILTON IA TRAINED SPOTTER
0441 PM HAIL STANHOPE 42.29N 93.79W
06/21/2007 E0.75 INCH HAMILTON IA TRAINED SPOTTER
0444 PM FUNNEL CLOUD WATERLOO 42.49N 92.35W
06/21/2007 BLACK HAWK IA LAW ENFORCEMENT
FUNNEL CLOUD REPORTED ONE HALF MILE FROM INTERSECTION OF
FAIRVIEW AND LAFAYETTE IN WATERLOO
0449 PM HAIL 10 S PERRY 41.70N 94.10W
06/21/2007 E0.88 INCH DALLAS IA TRAINED SPOTTER
&&
MBAKERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:15 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 34 min |
| Jun 21, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 61 min |
| Jun 21, 2:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 44 min |
| Jun 21, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 50 min |
| Jun 21, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 48 min |
| Jun 21, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 59 min |
| Jun 21, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 40 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 38 min |
| Jun 21, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 67 min |
| Jun 21, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Jun 21, 3:39 PM CDT | Tornado Warning | DMX | Humboldt, Wright | 36 min |
| Jun 21, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 38 min |
| Jun 21, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Jun 21, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Jun 21, 3:55 PM CDT | Tornado Warning | DMX | Butler | 50 min |
| Jun 21, 4:09 PM CDT | Tornado Warning | DMX | Black Hawk | 51 min |
| Jun 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 49 min |
| Jun 21, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 47 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| Jun 21, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 29 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 53 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 44 min |
| Jun 21, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| Jun 21, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 54 min |
| Jun 21, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 49 min |
| Jun 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 21, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 36 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 44 min |
| Jun 21, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 21, 5:23 PM CDT | Tornado Warning | DMX | Madison, Warren | 37 min |
| Jun 21, 5:24 PM CDT | Tornado Warning | DMX | Black Hawk | 36 min |
| Jun 21, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 47 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 41 min |
| Jun 21, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 63 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 26 min |
Nearby
Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.